Kids Tired of Allergies?
WebMD News Archive
May 14, 2001 -- Springtime: Budding trees, blooming flowers, children -- and parents -- with runny noses and itchy eyes. It's allergy season.
Drugstore shelves are stocked with well-known inexpensive antihistamines, like Benadryl, that fight allergies. But they come with an undesirable side effect: drowsiness. So many allergy sufferers have turned to the newer, expensive prescription antihistamines, like Claritin, because they do not have that sleepy side effect. So which one should kids take?
A surprising study in the May issue of The Journal of Pediatrics suggests Benadryl may be a safe first choice for most kids. While Benadryl makes adults sleepy, it doesn't seem to have the same effect on children.
In the study, researchers from the National Jewish Medical and Research Center in Denver evaluated at 63 children aged 8-10 years who had a history of seasonal allergies. They set up a "mock school" on four weekend days, to see how Benadryl and Claritin affected children who were trying to study, do artwork, and carry out other normal school activities. The children received Benadryl syrup, Claritin syrup, or placebo syrup. No one knew which child got which medication.
The researchers expected Benadryl to slow reaction times and make children feel sleepy, since it definitely does have that effect on adults. To their surprise, all the children scored about the same on reaction-time tests and reading tests. None of the children reported feeling especially sleepy.
"We can't assume from the results of drug studies done on adults that children will respond the same way adults do," says lead author Bruce G. Bender, PhD, who is head of the division of pediatric behavioral health at the National Jewish Medical and Research Center and professor of psychiatry at the University of Colorado Medical School, both in Denver. "This research is a good example. Overall, it looks as though a lot of children could take [Benadryl] and not have any problems."
Another expert reminds, however, that it's not clear yet whether other children will react the same way as the children in this study. Other studies have found children are drowsy after taking Benadryl, says pediatrician Erin Drew, MD, of Mercy Medical Center in Baltimore.